Miriam Leatherbarrel is a nurse suffering from PMDD – a severe form of PMS. In this account, she explains how she has struggled through the last four years, until finally, with the help of a gynaecologist, she can see a way forward.
I can pin point exactly when my PMDD started, although at the time I didn’t know what it was. I had a termination four years ago. A few days after the termination I went back to work and felt really fed up, weepy and panicky.
I didn’t have the support of my family, as I felt too ashamed to tell my lovely mum. Eventually I had to because of the crying episodes and the feelings of guilt. I needed to tell my parents, as I desperately wanted their support. I was hurting emotionally and didn’t understand what was happening to me. I went to the G.P who prescribed anti-depressants that worked in the short term, although I was off work for three months as I couldn’t think straight and felt like my head was stuffed with cotton wool. I was very emotional, aggressive and weepy at the drop of a hat.
Nothing went to plan. My confidence had taken a real battering as I felt nervous wherever I went. I was permanently tired and lethargic. Everything was an effort. I couldn’t be bothered dressing, and I would snack instead of eating a meal because making food was such an effort. Even having a shower and cleaning my teeth was too much effort.
Life carried on but my mum kept saying I wasn’t the same person and to be honest I agreed. I felt guilty about the termination, and guilty because I started avoiding my parents, friends and phone calls, as I didn’t want anyone invading my space. I never went out. It was all I could do to concentrate on sleeping and work. Over the next three years I periodically went back to my GP, forever crying and very depressed. I was prone to panic attacks - especially in crowds - and a general feeling of everything going on around me but somehow being unable to feel anything - no joy and no laughter. Every day was a worry. I was frightened of what was happening to me.
A constant battle
Three years later things hadn’t improved. I seemed to have some months which were not so bad but the bad months were a constant battle as a I felt I was slipping backwards and going down hill. My GP had for the third time upped my anti-depressants, but I felt that it wasn’t depression per se but something else. By this time I’d noticed a pattern around my periods, but the symptoms seemed to start anything from a week after my period and continue until the next one. While I was menstruating I felt calm within myself but completely washed out and tired. There was only a few days relief, where I felt great and broke my neck trying to do everything I’d put off doing when I felt low.
Eventually the crisis point hit as the time between my periods was getting longer and longer - anything from 28 days to 60 days. Again I was sent home from work as an emotional wreck and when asked why I was so upset I couldn’t give an answer, as by then I was living with a lovely caring man and was happy. I had no need to be depressed and this caused more and more guilt. When I felt low I just didn’t want to be here any more. If someone had suffocated me in my sleep it would have been a welcome relief. I felt emotionally and physically drained.
My family and partner arranged for an appointment with a gynaecologist who specialises in the menopause and hormones. Straight away I was put on Synarel spray that cuts off the hormones, in effect putting me into a menopausal state. After one week I felt better. My whole persona improved and I felt happy and pleased. (I even did a cartwheel in the park, I felt so happy and giddy.)
I’m thinking of coming off the spray as I’ve had a year on it now and would like to try without the medication, although I am still on anti-depressants and HRT.
P.M.D.D. has a cunning way of playing tricks on you. It comes and goes so on the days you feel reasonably well you talk yourself out of the fact that you feel so unwell the rest of the time. I hope that in time, I will feel better without medication, but will have to take things one step at a time.